Alert archive / Idaho / Winter Storm Warnings in 2017

Winter Storm Warning 9, NWS Pocatello, ID

February 20, 2017

NWS Pocatello, ID issued this winter storm warning at Feb 20, 2017, 2:11 AM MST. It took effect at Feb 20, 2017, 6:00 AM MST. It was in force for 32 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2017, 2:11 AM MST (09:11 UTC)
In effect from
Feb 20, 2017, 6:00 AM MST
Expired
Feb 21, 2017, 1:47 PM MST
In force
32 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

853 
WWUS45 KPIH 200911
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
211 AM MST Mon Feb 20 2017


IDZ018-031-202200-
/O.UPG.KPIH.WS.A.0009.170220T1300Z-170221T2200Z/
/O.NEW.KPIH.WS.W.0009.170220T1300Z-170221T2200Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
211 AM MST Mon Feb 20 2017

...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 3 PM
MST TUESDAY...

The National Weather Service in Pocatello has issued a Winter
Storm Warning for snow and blowing snow, which is in effect from 
6 AM this morning to 3 PM MST Tuesday. The Winter Storm Watch is 
no longer in effect. 

* IMPACTS...Moderate to heavy snow and blowing snow is expected 
  to create difficult driving conditions above 6500 ft, 
  including passes. 

* TIMING...Snow above 6500 ft should become heavy at times 
  during the day Monday, and continue through Tuesday. The 
  strongest winds are expected Monday night through Tuesday. 

* SNOW ACCUMULATIONS...Valley accumulations of 2 to 5 inches. 
  Above 6500 ft, 10 to 18 inches are expected. The highest 
  elevations may see accumulations around 2 feet. 

* CONFIDENCE...High confidence in timing. Moderate confidence in 
  high elevation snow amounts and winds. Low confidence in 
  valley snow amounts. 

* LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an 
emergency. If you must travel, keep an extra flashlight, food and 
water in your vehicle in case of an emergency.

&&

$$

IDZ019-202200-
/O.NEW.KPIH.WW.Y.0016.170220T1300Z-170221T2200Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
211 AM MST Mon Feb 20 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO
3 PM MST TUESDAY...

The National Weather Service in Pocatello has issued a Winter
Weather Advisory for snow, which is in effect from 6 AM this 
morning to 3 PM MST Tuesday. 

* IMPACTS...Moderate to heavy snow and blowing snow is expected 
  to create difficult driving conditions above 6500 ft, 
  including passes

* TIMING...Today through Tuesday with strongest winds on TUesday.

* SNOW ACCUMULATIONS...5 to 10 inches above 6500 feet. 2 to 5
  inches below 6500 feet.  Precipitation likely to mix with or 
  change to rain late today below 6500 feet. 

* CONFIDENCE...High confidence in timing. Low confidence in timing
  the rising snow levels and how quickly level will rise. Medium
  confidence in snowfall amounts in high elevations. Low
  confidence in valley snowfall amounts.  

* LOCATIONS...Island Park, Ashton, Driggs, Victor. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow means that periods of snow 
will cause primarily travel difficulties. Be prepared for snow 
covered roads and limited visibilities, and use caution while 
driving.

&&

$$
4 follow-up statements
336 
WWUS45 KPIH 202112
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
212 PM MST Mon Feb 20 2017


IDZ018-031-211030-
/O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
212 PM MST Mon Feb 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST
TUESDAY...

* IMPACTS...Moderate to heavy snow and blowing snow will continue to
  create difficult driving conditions above 6500 ft, including 
  passes. 

* TIMING...Snow above 6500 ft will continue through Tuesday. The
  strongest winds are expected tonight through Tuesday. 

* SNOW ACCUMULATIONS...Above 6500 ft, an additional 6 to 12 
inches are expected. Valley locations should stay warm enough to
see all rain or only light snow accumulations.

* CONFIDENCE...High confidence in timing. Moderate confidence in 
  high elevation snow amounts and winds. Low confidence in 
  valley snow amounts. 

* LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

IDZ019-211030-
/O.CON.KPIH.WW.Y.0016.000000T0000Z-170221T2200Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
212 PM MST Mon Feb 20 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM MST
TUESDAY...

* IMPACTS...Moderate to heavy snow and blowing snow is expected 
  to create difficult driving conditions above 6500 ft, 
  including passes 

* TIMING...Today through Tuesday with strongest winds on Tuesday.

* SNOW ACCUMULATIONS...Additional 3 to 8 inches above 6500 feet.
  Valley locations should stay warm enough to see all rain or
  light slushy accumulations.

* CONFIDENCE...High confidence in timing. Medium confidence in 
  snowfall amounts in high elevations. Low confidence in valley 
  snowfall amounts. 

* LOCATIONS...Island Park, Ashton, Driggs, Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter weather advisory for snow means that periods of snow
will cause primarily travel difficulties. Be prepared for snow
covered roads and limited visibilities, and use caution while
driving.

&&

$$
671 
WWUS45 KPIH 210150
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
650 PM MST Mon Feb 20 2017

IDZ019-211200-
/O.UPG.KPIH.WW.Y.0016.000000T0000Z-170221T2200Z/
/O.EXA.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
650 PM MST Mon Feb 20 2017

...WINTER STORM WARNING IN EFFECT UNTIL 3 PM MST TUESDAY...

The National Weather Service in Pocatello has issued a Winter
Storm Warning for heavy snow and blowing snow, which is in effect
until 3 PM MST Tuesday. The Winter Weather Advisory is no longer 
in effect. 

* IMPACTS...Moderate to heavy snow and blowing snow is expected to
  create difficult driving conditions above 6000 ft, including
  passes. Road closures are possible.

* TIMING...Today through Tuesday with strongest winds on Tuesday.

* SNOW ACCUMULATIONS...Additional 3 to 8 inches above 6000 feet. 
  Valley locations should stay warm enough to see all rain or 
  light slushy accumulations. 

* CONFIDENCE...High confidence in timing. Medium confidence in
  snow levels. Medium confidence in snowfall amounts in high elevations.
  Low confidence in valley snowfall amounts. 

* LOCATIONS...Island Park, Ashton, Driggs, Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

IDZ018-031-211200-
/O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
650 PM MST Mon Feb 20 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST
TUESDAY...

* IMPACTS...Moderate to heavy snow and blowing snow will continue
  to create difficult driving conditions above 5500 ft, including passes.

* TIMING...Snow above 5500 ft will continue through Tuesday. The 
  strongest winds are expected tonight through Tuesday. 

* SNOW ACCUMULATIONS...Above 6500 ft, an additional 6 to 12 inches
  are expected. Between 5500 and 6500 ft, an additional 3 to 8
  inches is possible. Below 5500 ft, expect a rain/snow mix with
  light accumulations of slushy snow possible.

* CONFIDENCE...High confidence in timing. Moderate confidence in
  snow levels. Moderate confidence in high elevation snow amounts
  and winds. Low confidence in valley snow amounts. 

* LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

Valle
644 
WWUS45 KPIH 211045
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
345 AM MST Tue Feb 21 2017


IDZ018-031-212200-
/O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/
Sawtooth Mountains-Big and Little Wood River Region-
Including the cities of Stanley, Clayton, Hailey, Ketchum, 
and Bellevue
345 AM MST Tue Feb 21 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* IMPACTS...Moderate to heavy snow and blowing snow will 
  continue to create difficult driving conditions above 5500 ft, 
  including passes. 

* TIMING...Snow above 5500 ft will continue through Tuesday. The 
  strongest winds are expected tonight through Tuesday. 

* SNOW ACCUMULATIONS...Above 6500 ft, an additional 3 to 6 inches
  are expected. Between 5500 and 6500 ft, an additional 2 to 4 
  inches is possible. Below 5500 ft, expect a rain/snow mix with 
  light accumulations of slushy snow possible. 

* CONFIDENCE...Moderate confidence in snow levels. Moderate
  confidence in high elevation snow amounts and winds. Low 
  confidence in valley snow amounts. 

* LOCATIONS...Stanley, Clayton, Hailey, Ketchum, and Bellevue

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$

IDZ019-212200-
/O.CON.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
345 AM MST Tue Feb 21 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 3 PM MST THIS
AFTERNOON...

* IMPACTS...Moderate to heavy snow and blowing snow is expected 
  to create difficult driving conditions above 6000 ft, 
  including passes. Road closures are possible. 

* TIMING...Today through Tuesday with strongest winds on Tuesday.

* SNOW ACCUMULATIONS...Additional 2 to 4 inches above 6000 feet. 
  Valley locations should stay warm enough to see all rain or 
  light slushy accumulations. 

* CONFIDENCE...Medium confidence in snow levels. Medium 
  confidence in snowfall amounts in high elevations. Low 
  confidence in valley snowfall amounts. 

* LOCATIONS...Island Park, Ashton, Driggs, Victor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A winter storm warning for heavy snow means severe winter weather
conditions are expected or occurring. Significant amounts of snow
are forecast that will make travel dangerous. Only travel in an
emergency. If you must travel, keep an extra flashlight, food and
water in your vehicle in case of an emergency.

&&

$$
043 
WWUS45 KPIH 212047
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
147 PM MST Tue Feb 21 2017

IDZ018-019-031-212200-
/O.CAN.KPIH.WS.W.0009.000000T0000Z-170221T2200Z/
Sawtooth Mountains-Upper Snake Highlands-
Big and Little Wood River Region-
Including the cities of Stanley, Clayton, St. Anthony, Ashton, 
Island Park, Driggs, Victor, Hailey, Ketchum, and Bellevue
147 PM MST Tue Feb 21 2017

...WINTER STORM WARNING IS CANCELLED...

The National Weather Service in Pocatello has cancelled the
Winter Storm Warning. 

The heaviest snow showers have ended across the region, therefore
the warning is being cancelled. Light snow is still possible 
across the Sawtooth Mountains and Big and Little Wood River 
Region. An additional 1 or 2 inches of snow may fall through this 
evening in these areas.

$$

IDZ025-221300-
/O.NEW.KPIH.WW.Y.0017.170222T0000Z-170222T1300Z/
Wasatch Mountains/Idaho Portion-
Including the city of Montpelier
147 PM MST Tue Feb 21 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
6 AM MST WEDNESDAY...

The National Weather Service in Pocatello has issued a Winter
Weather Advisory for snow and blowing snow, which is in effect 
from 5 PM this afternoon to 6 AM MST Wednesday. 

* IMPACTS...Snow and blowing snow will create difficult driving
  conditions for those that need to travel. Visibilities will become
  reduced. If you need to drive, slow down and allow extra time 
  to reach your destination.

* TIMING...Heaviest snow is forecast early this evening and
  continuing overnight. Lighter snow is expected early tomorrow morning.

* SNOW ACCUMULATIONS...3 to 6 inches above 6000 ft. A mix of
  snow/rain is forecast below 6000 ft. 

* CONFIDENCE...Moderate to High confidence in snowfall amounts
  this period. High confidence in timing. 

* LOCATIONS...Georgetown, Alton, Emigration Pass, Border Summit, 
  Geneva Summit, Georgetown Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A winter weather advisory for snow means that periods of snow 
will cause primarily travel difficulties. Be prepared for snow 
covered roads and limited visibilities, and use caution while 
driving.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm warning went out at Feb 19, 2:07 PM MST, 12 hours 4 minutes earlier.

Area forecast discussion, Feb 19, 2:07 PM MST, 12 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
207 PM MST Sun Feb 19 2017

.SHORT TERM...Tonight through Tuesday night. Broad area of weak
convection moving into western portions of forecast area this
afternoon. Have seen lightning and pea size hail reports on west
side of state. Believe that strongest convection across E ID will
probably fit that criteria as well. Flow aloft remains unsettled
tonight with broad area of weak precip mainly over higher
elevations. Weak precipitation could remain focused over central
mountains and along WY border, but enough of a break in widespread
heavy precipitation to drop current headlines early. Next round
pushes in by early Monday, and this round another significant
precipitation producer into Tuesday. Snow levels rise to between
6500-7000 ft with this system, with continued rain at lower
elevations. Above snow line, snow looks to be heavy at times
particularly in central mountains. Total accumulations through
Tuesday could reach to 2 ft at the highest elevations. Pass level
likely in the 12-18" range but wouldn't be surprised to see
locally higher numbers. Sharp cut off below 6500 ft with mainly
rain or a very wet slushy mix to valley floors. Have issued a
winter storm watch for areas above 6500 ft. Other concern with
this system will be winds. Models have been consistent in showing
strong 700mb jet of 65+ kts push into the region mainly Tuesday
with strong sfc low deepening over central MT. Guidance continues
to increase winds Monday night and both NAM/GFS numbers hitting
well into advisory criteria during the day Tuesday. Jet is
strongest overnight and weakens during the day but could still be
sufficient to support strong winds across the region. Cold front
drops through during the afternoon. Snow levels do drop toward
valley floors Tuesday night, but heavy precipitation threat
already over by this time. DMH

.LONG TERM...Wednesday through next Sunday. Mean upper trough
remains resident over the West throughout the course of next week,
but models differ on the distribution of moisture. Most of the
dynamics ride well to the south as the jet carves out the trough, so
no significant change in PoPs. Continuing with broad-brushed chance
to likely PoPs through Friday, then slight chance to chance
thereafter. Temperatures will drop starting Tuesday night after a
cold front pushes through. Highs Wednesday may be in the 40s, but
only in the 30s thereafter. GFS/ECMWF drop a cutoff low off the
WA/OR coast Friday into Saturday and drive a weak upper ridge across
the forecast area. Hinsberger

&&

.AVIATION...Generally fair weather as upper trough exits the
forecast area this morning, but models are keying in on some latent
instability this afternoon which may mean some isolated
thunderstorms until around sunset. KIDA ceiling is below 1000 ft,
but should lift to VFR as the low-levels destabilize. Conditions
will begin to deteriorate again late in the TAF period as the nose
of an advancing atmospheric river edges into the area. Hinsberger

&&

.HYDROLOGY...Precipitation amounts and mild low elevation
temperatures past several days have maintained and potentially
worsened low land flooding threat across the region. Some rises
have been seen in area creeks, and beginning to see small
responses on the rivers as well. Will continue all low land flood
headlines. Have also issued a flood watch for Portneuf River at
Pocatello with river forecasted to rise to flood stage Monday
night or very early Tuesday morning. Trend has been to increase
crest and lengthen time the gage spends above flood stage.
Anticipate moving to flood warning no later than Monday if trend
continues, especially with continued threat of precipitation
across the region and temperatures remaining near or above
freezing at night in upstream basins. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Monday morning through Tuesday afternoon
for IDZ018-031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:11 AM MSTWinter Weather AdvisoryPIH17 hr
Feb 20, 10:49 AM MSTRiver Flood WarningPIHBannock5 days
Feb 20, 12:26 PM MSTAreal Flood AdvisoryPIHBlaine, Bonneville, Butte, Custer, Jefferson, Madison24 hr
Feb 20, 3:35 PM MSTWind AdvisoryPIH28 hr

Nearby

Winter Storm Warnings in Idaho, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.